Phenobarbital Overdose

Phenobarbital is a type of sedative that is not commonly used except for seizure disorders. It has a higher potential for abuse than newer sedatives, like benzodiazepines, and can cause dangerous and even fatal overdoses. Any misuse of phenobarbital can lead to an overdose, but the biggest risk comes from combining it with other sedatives like opioids and alcohol. A phenobarbital overdose is an emergency that can cause difficulty breathing and heart problems. It should be treated immediately.

Phenobarbital is a prescription drug sold under the brand name Luminal. It belongs to a class of drugs called barbiturates. It is approved to treat seizure disorders and works by slowing down activity in the brain. The Drug Enforcement Administration lists phenobarbital as a schedule IV controlled substance because of the potential for misuse and resulting dependence.

Some people misuse barbiturates to get the relaxed, euphoric sensation that comes with relaxation of the central nervous system. Misuse of phenobarbital can cause reduced inhibitions, poor coordination, poor judgement, sleepiness, memory impairment, and eventually addiction. Considered a sedative use disorder, addiction to a barbiturate is very serious and requires treatment. Any misuse of phenobarbital comes with the very real risk of an overdose that could be fatal.

Symptoms of Phenobarbital Overdose


Any central nervous system depressant like phenobarbital can be fatal if taken in a large does. The amount that will trigger an overdose varies by individual. Factors that affect overdose include the duration of misuse, degree of tolerance, and individual aspects of health. In anyone, an overdose on phenobarbital can be fatal and should be treated as a medical emergency.

Symptoms include:

  • Lethargy and drowsiness
  • Loss of consciousness
  • Impaired coordination and difficulty controlling movements
  • Slurred speech
  • Crossed eyes or random eye movements
  • Hypothermia
  • Irritability
  • Impaired thinking
  • Aggression
  • Paranoia
  • Slowed or stopped breathing
  • Respiratory distress
  • Slowed heart rate
  • Low blood pressure
  • Coma

Overdose When Combining Drugs


When phenobarbital is combined with another drug or substance that also acts as a sedative the risk of overdose is significantly increased. Mixing any barbiturate with another, with a benzodiazepine, with an opioid, or with alcohol is extremely dangerous. This can easily lead to an overdose that can be fatal. All of these substances cause depression of the central nervous system, and slowed breathing and heart rate. Combining them produces an additive effect on these dangerous complications.

Treating Phenobarbital Overdose


An overdose is very serious and can be fatal, especially if a person has used phenobarbital in combination with another sedative. Emergency treatment is necessary. Emergency care that may be given includes using activated charcoal to absorb some of the drug, respiratory support with supplemental oxygen or a breathing machine, and intravenous fluids.

Treatment may require that the individual be kept under observation for a period of time. In some cases, the only care needed may be monitoring of vital signs. If opioids were involved in the overdose the patient may be given naloxone, an antidote that reverses the effects of opioids. There is no antidote for barbiturates.

Begin Your Recovery Journey Today

866-922-1350

Prognosis and Potential Complications


With immediate medical treatment, most people will survive a phenobarbital overdose. However, one out of 10 people will die from a barbiturate overdose or a mixture of a barbiturate with another substance. This emphasizes the importance of taking misuse of phenobarbital seriously, as it is sometimes fatal.

Even in those who survive the overdose there are potential complications. These include coma, harm to an unborn child in pregnant women, injuries caused by accidents while intoxicated, and pneumonia and other respiratory conditions.

Treating Phenobarbital Addiction


A sedative use disorder that involves phenobarbital may occur with misuse of the drug over time. Someone who is addicted to this drug is at a significant risk for experiencing an overdose, but treatment is available, effective, and capable of reducing that risk.

Patients with an addiction to phenobarbital can be treated on an outpatient or residential basis depending on their needs. Treatment usually begins with supervised detox, as withdrawal can be dangerous. It can lead to a relapse and potentially an overdose. In some cases, the patient may be weaned slowly from the drug or given a similar, alternative medication to help manage withdrawal.

Ongoing treatment revolves mostly around behavioral therapies, helping the patient learn how to function without the drug and to make positive lifestyle changes to avoid relapsing. Treatment is important for any addiction, but when the risk and danger of overdose are so high the importance is magnified. If you or someone you care about has been abusing phenobarbital or another barbiturate, get professional addiction help as soon as possible.